Alert archive / Oregon / Special Weather Statements in 2017

Special Weather Statement, NWS Medford, OR

June 26, 2017

NWS Medford, OR issued this special weather statement at Jun 26, 2017, 9:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 9:21 PM PDT (04:21 UTC)
Expired
Jun 26, 2017, 9:45 PM PDT
In force
24 min
Issued by
NWS Medford, OR

The radar

The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS86 KMFR 270421
SPSMFR

Special Weather Statement
National Weather Service Medford OR
921 PM PDT MON JUN 26 2017
 
CAZ083-084-ORZ028-029-270445-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
921 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHERN KLAMATH COUNTIES UNTIL 945 PM PDT...

At 920 PM PDT, Doppler radar was tracking a strong thunderstorm near
Klamath River Campground, or 22 miles southwest of Klamath Falls,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dorris, Spring Island Boat Launch, Klamath River Campground and
Worden.

* This includes the following highways...
   US 97 in Oregon between mile markers 285 and 291.
   US 97 in California between mile markers 46 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4193 12215 4208 12216 4214 12184 4187 12183
TIME...MOT...LOC 0420Z 269DEG 13KT 4201 12212 

$$

SCHAAF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Jun 26, 2:59 PM PDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 2:59 PM PDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
259 PM PDT Mon Jun 26 2017

.DISCUSSION...The thunderstorm potential late today and this
evening was the focus of this forecast. Strong thunderstorms have
already occurred well north of our area...mainly north of a line
from Bend to John Day. Across southern Oregon and far northern
California, the area of thunderstorm development later this
afternoon should be across Siskiyou County into the Siskiyous and
Cascades, Klamath County, and northern Lake County. There is
sufficient moisture and instability to support thunderstorm
initiation at higher elevations in this region and the steering
flow will be from the southwest.

There is a distinct difference in the cumulus field at 230 pm
across the Rogue Valley (Yes, we do look outside too). Not much
cumulus development over the Rogue Valley but much more pronounced
building cumulus clouds were over the Siskiyous. The southern end
of the Rogue Valley (Ashland/Talent) has a greater chance of
seeing a thunderstorm later today than points north and west where
the airmass is more stable.

Elsewhere, have taken the isolated thunderstorms out of southern
and eastern Modoc County and far southeast Lake County where
surface dewpoints have dropped considerably with much drier air
above. Also, a thunderstorm has popped up just offshore of the
Douglas-Lane county line. These elevated, not surface-based,
convective storms will move north away from our area. Marine low
stratus will also remain at the coast and into the coastal
valleys.

Not a whole lot to discuss beyond today with more typical benign
summer weather this week. We added a slight chance of
thunderstorms Tuesday late afternoon and evening to the Cascades
and Siskiyous due to instability and the GFS model showing
precipitation developing. For the rest of the forecast period the
temperatures will be near to slightly above normal and probably
dry with a more westerly flow aloft.
Sandler

&&

.AVIATION...26/18Z TAF CYCLE...Along the coast and into the Umpqua
Valley, expect MVFR/IFR cigs throughout the TAF period. The
challenge is the thunderstorm forecast for inland areas... a trough
axis will be located just offshore this afternoon, and scattered
thunderstorms over the western siskiyous northeastward into the
Cascades and East Side are expected this afternoon. Confidence is
lower in thunderstorm coverage in the Rogue Valley...as there
isn't as strong of a trigger as yesterday. Though thunderstorms
can't be ruled out in the Umpqua Valley, did not have the
confidence to put in the TAF. -MSC

&&

.MARINE...Updated 200 PM Monday, 26 June 2017...South to
southwest winds and light seas will persist through tonight. The
thermal trough is expected to develop along the coast Tuesday and
strengthen into Wednesday. This will result in the return of gusty
north winds and steep to very steep wind driven seas. The strongest
winds and seas are forecast from Cape Blanco south, where gales and
very steep and Hazardous seas are possible, but all areas will
experience at least small craft advisory level seas. These
conditions are likely to persist through the remainder of the week.
-BPN/CC

&&

.FIRE WEATHER...Updated 130 PM Monday, 26 June 2017...Unstable
conditions will combine with an upper level disturbance moving in
from the west to generate isolated to scattered storms over much of
the forecast area this afternoon. Lightning amounts should be less
than yesterday as moisture is less and there should be a quick
decrease in storms from west to east as even drier air moves in and
solar heating is lost. Also of concern is the potential for erratic
and gusty winds near storms today. Gusts of 40 to 50 mph are
possible near thunderstorms this afternoon and evening, especially
for storms that develop east of the Cascades. Outside of
thunderstorms, gusty general west winds and continued low humidity
may fan any new fire starts. A Red Flag Warning continues for much
of Modoc County due to expected wind gusts of 30 mph and humidity 15
percent or less.

Red flag warnings remain in effect for the potential of increased
initial attack activity. Tomorrow there is a slight chance for
thunderstorms over Siskiyou County with some lingering instability
and midlevel moisture. The rest of the week should be quieter as
cooler and more stable conditions dominate. -CC/SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ625.
     Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
     Red Flag Warning until 8 PM PDT this evening for ORZ620-622.
     Red Flag Warning until 11 PM PDT this evening for ORZ624.

CA...     Red Flag Warning until 8 PM PDT this evening for CAZ280.
     Red Flag Warning until 8 PM PDT this evening for CAZ281.
     Red Flag Warning until 7 PM PDT this evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory from 11 AM Tuesday to 11 AM PDT Thursday
     for PZZ356-376.
     Small Craft Advisory for hazardous seas from 11 AM Tuesday to 11
     AM PDT Thursday for PZZ350-356-370-376.
     Hazardous Seas Watch from late Tuesday night through Thursday
     morning for PZZ376.

In the hours before

Special weather statement, Jun 26, 8:30 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Medford OR
830 PM PDT MON JUN 26 2017

CAZ083-084-ORZ028-029-270415-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-Siskiyou Mountains and Southern Oregon
Cascades-Klamath Basin-
830 PM PDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SISKIYOU AND
SOUTHWESTERN KLAMATH COUNTIES...

At 829 PM PDT, a strong thunderstorm was located over Klamath River
Campground, or 21 miles southwest of Klamath Falls, moving east at
10 mph. This special weather statement replaces the Severe
Thunderstorm warning in this area.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Dorris, Keno, Spring Island Boat Launch, Klamath River Campground,
Worden and Topsy Campground.

* This includes the following highways...
   US 97 in Oregon between mile markers 288 and 291.
   US 97 in California between mile markers 49 and 54.
   Highway 66 in Oregon between mile markers 35 and 53.

LAT...LON 4193 12216 4210 12222 4220 12190 4194 12181
TIME...MOT...LOC 0329Z 256DEG 7KT 4204 12210

SVEN
Special weather statement, Jun 26, 9:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
921 PM PDT MON JUN 26 2017

CAZ083-084-ORZ028-029-270445-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
921 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHERN KLAMATH COUNTIES UNTIL 945 PM PDT...

At 920 PM PDT, Doppler radar was tracking a strong thunderstorm near
Klamath River Campground, or 22 miles southwest of Klamath Falls,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dorris, Spring Island Boat Launch, Klamath River Campground and
Worden.

* This includes the following highways...
   US 97 in Oregon between mile markers 285 and 291.
   US 97 in California between mile markers 46 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4193 12215 4208 12216 4214 12184 4187 12183
TIME...MOT...LOC 0420Z 269DEG 13KT 4201 12212

SCHAAF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:40 PM PDTSevere Thunderstorm WarningMFRKlamath50 min
Jun 26, 8:30 PM PDTSpecial Weather StatementMFR45 min
Jun 27, 2:56 PM PDTSmall Craft AdvisoryMFR56 hr
Jun 27, 2:56 PM PDTHazardous Seas WarningMFR38 hr
Jun 27, 2:56 PM PDTSmall Craft Advisory for Hazardous SeasMFR48 hr

Nearby

Special Weather Statements in Oregon, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.